Optimal dividends and ALM under unhedgeable risk

A.A.J. Pelsser, R.J.A. Laeven*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

27 Downloads (Pure)


In this paper we develop a framework for optimal investment decisions for insurance companies in the presence of (partially) unhedgeable risk. The perspective that we choose is from an insurance company that maximises the stream of dividends paid to its shareholders. The policy instruments that the company has are the dividend policy and the investment policy. Using stochastic control theory, we derive simultaneously the optimal investment policy and the optimal dividend policy, taking the insurance risks to be given. We study the trade off between investing in the optimal hedge portfolio and the fully diversified portfolio. We show next how the pricing of unhedgeable risk can also be embedded in our framework. Finally, we derive the distribution of the time of bankruptcy and demonstrate its usefulness in calibrating the model.
Original languageEnglish
Pages (from-to)515-523
Number of pages9
JournalInsurance: Mathematics and Economics
Issue number3
Publication statusPublished - Nov 2013


  • Optimal dividends
  • ALM
  • Unhedgeable risk
  • Stochastic control theory
  • HJB equation


Dive into the research topics of 'Optimal dividends and ALM under unhedgeable risk'. Together they form a unique fingerprint.

Cite this